Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 192, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2018, 2:44 AM CDT for Harvey County, Kingman County, Reno County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2018, 2:44 AM CDT (07:44 UTC)
- Expired
- Jul 29, 2018, 3:45 AM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harvey County, KS, Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:50 AM CDT | TSTM WND GST 60 | Hutchinson, KS | RECEIVED VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:59 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1797 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted.
331
WUUS53 KICT 290744
SVRICT
KSC079-095-155-290845-
/O.NEW.KICT.SV.W.0192.180729T0744Z-180729T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
244 AM CDT SUN JUL 29 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Reno County in south central Kansas...
Western Harvey County in south central Kansas...
Northwestern Kingman County in south central Kansas...
* Until 345 AM CDT.
* At 244 AM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Turon to Partridge to near
Hutchinson, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hutchinson, Hesston, South Hutchinson, Halstead, Haven, Burrton,
Pretty Prairie, Arlington, Cunningham, Turon, Partridge, Plevna,
Abbyville, Yoder, Langdon, Penalosa and Hutchinson Airport.
This includes Interstate 135 between Mile Markers 39 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3808 9794 3817 9737 3793 9749 3791 9755
3791 9770 3786 9770 3763 9846 3793 9847
TIME...MOT...LOC 0744Z 295DEG 39KT 3787 9836 3794 9811 3811 9790
HAIL...<.75IN
WIND...60MPH
$$
CARUSO2 follow-up statements
106
WWUS53 KICT 290822
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
322 AM CDT SUN JUL 29 2018
KSC095-155-290832-
/O.CAN.KICT.SV.W.0192.000000T0000Z-180729T0845Z/
Reno KS-Kingman KS-
322 AM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR RENO AND NORTHWESTERN KINGMAN
COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Kansas.
LAT...LON 3812 9770 3817 9737 3793 9749 3791 9754
3791 9770
TIME...MOT...LOC 0822Z 257DEG 6KT 3798 9766
$$
KSC079-290845-
/O.CON.KICT.SV.W.0192.000000T0000Z-180729T0845Z/
Harvey KS-
322 AM CDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR WESTERN HARVEY COUNTY...
At 322 AM CDT, a severe thunderstorm was located near Burrton, moving
east at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hesston, Halstead and Burrton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3812 9770 3817 9737 3793 9749 3791 9754
3791 9770
TIME...MOT...LOC 0822Z 257DEG 6KT 3798 9766
HAIL...<.75IN
WIND...60MPH
$$
CARUSO443
WWUS53 KICT 290839
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
339 AM CDT SUN JUL 29 2018
KSC079-290849-
/O.EXP.KICT.SV.W.0192.000000T0000Z-180729T0845Z/
Harvey KS-
339 AM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HARVEY COUNTY WILL
EXPIRE AT 345 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 3812 9770 3817 9737 3793 9749 3791 9754
3791 9770
TIME...MOT...LOC 0839Z 295DEG 39KT 3791 9748
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:02 AM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 29, 12:02 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1202 AM CDT Sun Jul 29 2018 .SHORT TERM...(This evening through Monday night) Issued at 315 PM CDT Sat Jul 28 2018 Latest satellite and radar imagery shows a developing cumulus field across southeast Kansas mid-afternoon as the bulk of thunderstorms remain located to both the north and south of the county warning area. A few scattered thunderstorms will be possible this afternoon and early evening in southeast Kansas along an axis of surface-based CAPE east of the Kansas Turnpike. Will continue to monitor the radar, though this activity should wane after sunset when attention will then turn to more storm chances later this evening and tonight. The main challenge with the forecast during the short term is the timing of expected widespread showers and thunderstorms over the forecast area this evening and tonight. Another mid/upper level disturbance is expected to initiate convective development over the High Plains in northeast Colorado and northwest Kansas this evening in a similar fashion as yesterday evening. A resulting mesoscale convective complex (MCS) is forecast to then progress to the southeast toward the forecast area, aided by strong northwesterly flow aloft. Once again, the greatest instability will be in northwest Kansas, where MLCAPE over 3000J/kg, lapse rates in excess of 8 degrees C/km, and bulk shear in excess of 50kts will be located in a weakly capped environment. However, though not as strong as in the northwest part of the state, moderate instability is expected in central and south central Kansas later this evening and overnight, when the MCS is expected to arrive into the area. This will bring chances for strong and severe storms, with damaging winds as a primary concern, though localized flooding and hail remain a possibility as well. The best chance for severe storms appears to be along and west of the I-135 corridor, though strong to marginally severe storms could certainly make it a little further to the east. As previously mentioned, the main forecast challenge has been the time of arrival of convective activity this evening and overnight. Convective-allowing models (CAMs) including the RAP and HRRR performed poorly during yesterday evening's event with time of arrival into central Kansas, lagging about 4-5 hours behind what actually occurred. With a similar setup as yesterday for tonight, confidence in these short term models regarding timing is fairly low at this point. In collaboration with surrounding offices, have included slight and chance pops in central Kansas by 02-03z, with the better chance for storms beginning around midnight or slightly after. To add to the complexity, the NAM and increasingly other short range models are trending toward the possibility of a split occurring, where two complexes diverge to coincide with two separate areas of maximum CAPE. In this scenario, it is possible that the Dodge City and Topeka county warning areas could get the brunt of the activity with the western complex having the greatest strong/severe potential. In this case, portions of south central Kansas would be on the edge of both complexes. Have kept a blended approach in the forecast with higher confidence in seeing showers and storms develop over a larger portion of the area during the overnight hours tonight versus last night. MCS is expected to move off to the east Sunday morning creating a lull in activity for most of the area Sunday afternoon/evening before another shortwave dives out of the Rockies and into Kansas Sunday night through Monday afternoon bringing more chances for showers and storms, though with marginal instability, widespread severe weather is unlikely. Kept highs unseasonably low on Sunday and Monday with storm chances and thick cloud cover expected across the region. .LONG TERM...(Tuesday through Saturday) Issued at 315 PM CDT Sat Jul 28 2018 After showers and storms move to the east of the area Monday afternoon, the upper trough will continue to move off across the Mississippi Valley Tuesday which will mark an end to the precip chances over central, south central, and southeast Kansas. Models remain in good agreement that the forecast will remain dry through the rest of the work week next week. A gradual warm-up will begin by Wednesday with highs returning to the low to mid 90s by next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1200 AM CDT Sun Jul 29 2018 Chance for storms looking increasingly likely as HRRR is seemingly on track with storms rolling southeast overnight. This seems more plausible tonight as 0000 UTC upper air analysis showed better 850MB moisture across OK and into southern KS tonight than previous nights and baroclinic zone ahead of ongoing precipitation. Believe that high rainfall rates are probable with brief periods of MVFR ceilings and visibility. Anticipate VFR by midday and relatively dry condition through the remainder of the forecast. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 83 67 82 / 70 30 40 30 Hutchinson 69 82 65 80 / 60 20 40 30 Newton 69 81 64 80 / 60 20 30 30 ElDorado 69 81 64 80 / 60 30 30 30 Winfield-KWLD 71 84 66 82 / 60 30 40 40 Russell 66 80 62 79 / 70 20 40 20 Great Bend 67 81 63 80 / 70 20 40 20 Salina 68 82 64 81 / 50 20 30 30 McPherson 69 82 64 80 / 60 20 30 20 Coffeyville 69 84 66 82 / 60 60 40 40 Chanute 69 82 65 81 / 60 50 30 30 Iola 68 82 65 81 / 60 50 30 30 Parsons-KPPF 70 83 67 81 / 60 60 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...PJH
Hazardous weather outlook, Jul 28, 4:34 PM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 434 PM CDT Sat Jul 28 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 434 PM CDT Sat Jul 28 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms will be possible in southeast Kansas for the rest of the afternoon and early evening until shortly after sunset. Some strong storms are possible, with gusty winds and small hail as the main threats, though an isolated severe storm cannot be ruled out. Later this evening and overnight, more numerous storms are expected to move into central and south central Kansas from the northwest. A few severe storms will be possible tonight for areas generally along and north of the Kansas Turnpike. The stronger storms will be capable of 60 mph winds, quarter size hail and high rainfall rates. Storms across the remainder of the area will be capable of 50 mph winds, small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storms will be possible Sunday and especially Sunday night into Monday morning. Severe storms are not expected with this activity. However, the stronger storms will be capable of producing winds to 50 mph and brief heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jul 29, 1:52 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
152 AM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 AM TSTM WND GST 1 WSW GREAT BEND AIRPOR 38.35N 98.86W
07/29/2018 M63 MPH BARTON KS AWOS
&&Special weather statement, Jul 29, 1:56 AM CDT, 48 minutes before
Special Weather Statement National Weather Service Wichita KS 156 AM CDT SUN JUL 29 2018 KSZ048-290730- Ellsworth KS- 156 AM CDT SUN JUL 29 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Ellsworth County in central Kansas... * Until 230 AM CDT. * At 155 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Ellsworth...moving southeast at 50 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Ellsworth, Kanopolis, Ellsworth Airport, Kanopolis Lake and Kanopolis State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3884 9793 3859 9793 3861 9834 3884 9827 TIME...MOT...LOC 0656Z 315DEG 43KT 3868 9830 CARUSO
Local storm report, Jul 29, 2:02 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
202 AM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM TSTM WND GST ELLINWOOD 38.36N 98.58W
07/29/2018 E70 MPH Barton KS LAW ENFORCEMENT
&&
ADKLocal storm report, Jul 29, 2:06 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
206 AM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND GST ELLSWORTH AIRPORT 38.75N 98.23W
07/29/2018 M56 MPH Ellsworth KS AWOS
&&
ADKLocal storm report, Jul 29, 2:23 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
223 AM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM TSTM WND GST LYONS 38.35N 98.20W
07/29/2018 E70 MPH Rice KS LAW ENFORCEMENT
&&
ADKLocal storm report, Jul 29, 2:26 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
226 AM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM TSTM WND GST STERLING 38.21N 98.21W
07/29/2018 E60 MPH RICE KS PUBLIC
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:37 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 68 min |
| Jul 29, 1:19 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 43 min |
| Jul 29, 1:52 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Reno, Rice | 53 min |
| Jul 29, 1:56 AM CDT | Special Weather Statement | ICT | Ellsworth | 34 min |
| Jul 29, 2:00 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 30 min |
| Jul 29, 2:29 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice, Saline | 61 min |
| Jul 29, 3:08 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 39 min |
| Jul 29, 3:43 AM CDT | Special Weather Statement | ICT | Harvey | 32 min |
| Jul 29, 3:50 AM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| Jul 29, 4:13 AM CDT | Special Weather Statement | ICT | Butler, Cowley | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.